Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 162, NWS Lubbock, TX

August 13, 2002Kent County, Texas

NWS Lubbock, TX issued this severe thunderstorm warning at Aug 13, 2002, 9:37 PM CDT for Kent County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2002, 9:37 PM CDT (02:37 UTC)
Expired
Aug 13, 2002, 10:15 PM CDT
In force
38 min
Issued by
NWS Lubbock, TX
Area
Counties, with a storm outline in the text

County Kent County, TX

The radar

The Lubbock radar (KLBB), 114 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 2.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1965 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1965 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
2733 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-18 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

447 
WUUS54 KLUB 140237
SVRLBB
TXC263-140315-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
937 PM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KENT COUNTY IN NORTHWEST TEXAS

* UNTIL 1015 PM CDT

* AT 933 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO THE SIZE OF
  GOLFBALLS 5 MILES NORTHWEST OF CLAIREMONT...OR ABOUT 13 MILES WEST
  OF JAYTON...MOVING EAST AT 15 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  CLAIREMONT...

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER.
REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING
WINDS...DEADLY LIGHTNING...AND HEAVY RAIN.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 7 4 5 1 2 9 0.

LAT...LON 3334 10064 3319 10103 3296 10082 3297 10054

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 7:06 PM CDT, 2 hours 31 minutes earlier.

Area forecast discussion, Aug 13, 7:06 PM CDT, 2 hours 31 minutes before
SOUTH PLAINS AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
706 PM CDT TUE AUG 13 2002

COLD FRONT HAS NOW JUST CLEARED THE CWA AS SHOWN ON KDYX RADAR.
STORMS DEVELOPING ALONG THIS BOUNDARY ARE MOVING SOUTH AWAY FROM THE
SOUTHEASTERN ZONES. A COUPLE THUNDERSTORMS DEVELOPED OVER
SOUTHWESTERN OKLAHOMA NEAR WHAT APPEARS TO BE THE 850 BOUNDARY. DO
NOT ANTICIPATE ANY MORE DEVELOPMENT ALONG THIS BOUNDARY AS IT SLIDES
TO THE SOUTH AND EAST BUT WILL CONTINUE A LOW POP FOR THE
SOUTHEASTERN COUNTIES OF THE CWA FOR A FEW MORE HOURS. THE THREAT OF
SEVERE HAS SHIFTED JUST TO THE SOUTH SO WILL REMOVE THIS MENTION
FROM THE ZONES. OTHERWISE STILL UNCERTAINTY TO THE AMOUNT OF CLOUD
COVER FOR THE CWA FOR TONIGHT. SIGNIFICANT SWATH OF MID AND HIGH
LEVEL MOISTURE IS ROTATING THIS WAY SO THE MOSTLY CLOUDY WORDING
STILL APPEARS TO BE GOOD. THERE MAY BE ENOUGH DRIER AIR AT LOWER
LEVELS TO KEEP LOW CLOUDS TO A MINIMUM. WILL CONTINUE TO MONITOR
THIS AS LOW LEVEL FLOW BECOMES MORE EASTERLY.

.LUB...NONE.
MM

In the hours before

Special weather statement, Aug 13, 4:30 PM CDT, 5 hours 7 minutes before
TXZ044-140300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
430 PM CDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM
WATCH...EFFECTIVE UNTIL 10 PM CDT FOR THE FOLLOWING COUNTY...

STONEWALL.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA.
Special weather statement, Aug 13, 7:18 PM CDT, 2 hours 19 minutes before
TXZ044-140100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
718 PM CDT TUE AUG 13 2002

THE SEVERE THUNDERSTORM WATCH...EFFECTIVE UNTIL 10 PM CDT HAS BEEN
CANCELLED FOR THE FOLLOWING COUNTY...

STONEWALL.

THE THREAT OF SEVERE WEATHER HAS MOVED SOUTH OF STONEWALL COUNTY
INTO THE BIG COUNTRY.

AT THIS TIME THERE ARE NO WATCHES OR WARNINGS IN EFFECT FOR ANY
COUNTIES IN THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS...OR LOW
ROLLING PLAINS.

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 9:40 PM CDTSevere Thunderstorm WarningLUBStonewall65 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.